Thunderstorm Wind, Saginaw
- When
- June 16, 3:12 AM EST
- Where
- Saginaw County, (Mbs)tri City Apt Sa
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.530, -84.080
Saginaw International Airport.
Two lines of thunderstorms tracked through southeast Michigan during the early morning hours. Scattered severe thunderstorms were embedded in each line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two lines of thunderstorms tracked through southeast Michigan during the early morning hours. Scattered severe thunderstorms were embedded in each line. Damaging winds brought down trees and lead to power outages, especially hard hit was Bay, Oakland, and Livingston counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 16, 2:05 AM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 AM EDT Thu Jun 16 2022
.DISCUSSION...
Large upper level low/trough moving into northern Ontario this
morning, driving a cold front through southeast Michigan. Warm and
dry mid levels in place (00z DTX raob indicated a 12 C temp with 19
C dew pt depression) coupled with the bulk of the forcing/PV
advection rotating through the northern Great Lakes should allow for
current thunderstorm/shower activity to be on a weakening trend as
it moves through the CWA (although still holding up a bit better
than most of what the CAMS indicated). Will issue zones with a pre-
first period to cover the numerous activity entering the
northwest/northern areas. Still will be carrying a slight/low chance
chance of showers/isolated T storms (far eastern areas) after 12z as
a quick buildup of surface/ML capes takes place before the front
clears the State around noon/16z. It will probably be too little, too
late, with low level CIN expected to hold. Deep westerly mixing for
the afternoon hours will support highs in the upper 80s to lower 90s
(based on 850 MB temps of 19 C) with breezy conditions and wind gusts
of 30-35 mph expected across much of the area. In fact, with the
favorable west-southwest flow and 850 MB winds of 45 knots indicated
near Saginaw Bay, gusts around 40 mph are likely in the Saginaw
Valley/northern Thumb region. Dew pts crash into the 50s, so no
concern for heat headlines as heat indices will be below the actual
air temps.
Although winds decrease tonight, not enough to fully allow for a
good radiating night to take advantage of those lower dew pts, and
guidance suggest mins holding in the low to mid 60s.
AS the upper level trough amplifies over Eastern Canada down into
the Mid Atlantic States on Friday, northerly push will result in much
cooler air filtering in, as 850 MB temps lower in the mid single
numbers over Lake Huron Friday evening. Even with northerly winds
staying up just a bit, still should be able to drop into the low to
mid 50s, with Saturday night probably slightly cooler (upper 40s for
good radiators) with the sprawling high pressure over the Central
Great Lakes. Upstream warm advection high clouds could become an
issue however, as a disturbances tracks through Lake Superior and
into western Lower Michigan for Sunday. This subtle wave and lead
surge of moisture/narrow 850-700 MB Theta-E ridge could be enough to
touch of a few showers/isolated thunderstorms for the end of the
weekend.
Another major/potentially record breaking warmup looks to arrive
early next week as another strong upper level ridge builds into the
Great Lakes region. 850 MB temps progged to rise to near 24 C per
00z euro, supporting highs well into the 90s on Tuesday. The ridge
does flatten late in the day over the northern Great Lakes, opening
the door for the buildup in instability to produce showers and
thunderstorms by evening. With the flatter upper level ridge, the low
level moisture axis/instability gradient also lingers over southern
Lower Michigan Wednesday, with potential wave riding along the front
to trigger convection.
&&
.MARINE...
Eastward progression of the cold front this morning may produce a
brief window of gusty winds, especially within any lingering shower
or thunderstorm activity. Frontal passage will gradually shift winds
to westerly by afternoon, with a more robust wind field moving in
later today. While gusts over the open waters will be limited by
stable thermal profiles, gusts near the shoreline approach 25-30 kts
under greater influence of the well-mixed boundary layer over land.
Small Craft Advisories are thus in effect for all of the Lake Huron
nearshore zones and Saginaw Bay this afternoon and evening. Gusts
diminish overnight before ramping up again on Friday-Saturday to
around 25 knots as winds become northwesterly and usher in more
favorable low level mixing potential and pockets of enhanced winds
aloft. Another round of Small Craft Advisories may therefore be
needed for the latter half of Friday and Saturday. Calmer marine
conditions prevail to end the weekend as high pressure builds into
the Great Lakes.
&&
.CLIMATE...
Saginaw set a record high temperature yesterday (June 15), coming in
with 95 degrees. While Flint Bishop Airport tied their record high
of 93 degrees, previously set in 1988.
The next chance to approach/set record highs appears to be Tuesday
of next week.
Here are the record high temperatures for Tuesday June 21st:
Detroit 96 (set in 1933)
Flint 98 (set in 1923)
Saginaw/Tri-Cities 95 (set in 1988)
&&
.PREV DISCUSSION...
Issued at 1202 AM EDT Thu Jun 16 2022
AVIATION...
The atmosphere is well capped with convective inhibition between 4.0
and 8.0 kft. There has been no forward propagating cold pool
generated with the thunderstorm complex. Therefore, confidence
remains high that no widespread shower or thunderstorm activity will
track into Southeast Michigan. Decaying convection will gradually
move eastward this evening accompanied by a wind shift. This
enhanced mesoscale feature will push through the area roughly 7-10Z.
Included a tempo for some isolated thunder at MBS with tempo showers
at FNT. For the Detroit terminals, just included a wind shift to the
northwest and some VCSH. A very narrow axis of modestly deeper
moisture will anticyclonically pivot through Southeast Michigan
between 09-15Z. Short residence time of moisture with nocturnal
minimum in diabatic heating limits the precipitation potential
Thursday. Models support very dry air with active subsidence between
2.5 and 10.0 kft agl Thursday. Dry conditions with SKC.
DTW THRESHOLD PROBABILITIES...
* Low for thunderstorm activity between 07-10Z tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
evening for LHZ421-422-441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SF
MARINE.......MV
CLIMATE......SF
AVIATION.....99
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 355 PM EDT Wed Jun 15 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-162000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 355 PM EDT Wed Jun 15 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect this afternoon through tonight for areas along and south of M-59, with heat advisory for locations north of M-59. Refer to the latest weather message for more information. A cold front tracking into the region tonight will bring a chance of strong to marginally severe thunderstorms (mainly after midnight), with potential wind gusts of 50-60 mph. The best chance of the higher winds will be across the Tri-Cities and Flint vicinity. The storms will likely be more intense over western Michigan before slowly weakening as they track east around 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A slight chance of thunderstorms will exist Thursday morning east of U.S. 23 as cold front clears the state. Another heat wave appears likely early next week with temperatures well into the 90s on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-162000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 355 PM EDT Wed Jun 15 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Chance of thunderstorms over Lake Huron today will increase tonight as cold front swings through the Central Great Lakes Thursday morning. Thunderstorms will be capable of producing wind gusts in excess of 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A slight chance of thunderstorms will exit Thursday morning. A Small Craft Advisory is in effect from Inner Saginaw Bay around the Thumb to Port Huron on Thursday afternoon and evening for southwest wind gusts up to 28 knots and maximum wave heights of 4 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement
National Weather Service Detroit/Pontiac MI
306 AM EDT Thu Jun 16 2022
MIZ047-048-160800-
Bay MI-Midland MI-
306 AM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of Bay and Midland
Counties through 400 AM EDT...
At 305 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Maple Ridge to near Pleasant Valley. Movement
was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Midland around 330 AM EDT.
Auburn around 335 AM EDT.
Bay City and Kawkawlin around 340 AM EDT.
Essexville and Munger around 345 AM EDT.
Other locations impacted by these storms include Mount Forest,
Laporte, Averill, Gordonville, Bombay, Porter Township, Crump,
Poseyville, Willard and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4370 8461 4381 8459 4383 8417 4400 8416
4400 8405 4391 8404 4392 8387 4374 8391
4369 8387 4364 8374 4355 8370 4349 8370
4348 8382 4352 8382 4352 8405 4357 8405
4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 0705Z 255DEG 48KT 4413 8395 4350 8454
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
344 AM EDT Thu Jun 16 2022
MIZ047-048-053-054-060-061-160845-
Bay MI-Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Midland MI-
344 AM EDT Thu Jun 16 2022
...Strong thunderstorms will impact portions of western Tuscola, Bay,
Saginaw, Shiawassee, Genesee and Midland Counties through 445 AM
EDT...
At 343 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oil City to near DeWitt. Movement was east
at 60 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sanford around 350 AM EDT.
Laingsburg and Freeland around 400 AM EDT.
Midland and Perry around 405 AM EDT.
Owosso, Auburn, Corunna and Morrice around 410 AM EDT.
Bay City, Kawkawlin, Bancroft and Linwood around 415 AM EDT.
Durand, Essexville, Byron, Lennon and Gaines around 420 AM EDT.
Fenton, Swartz Creek, Linden and Quanicassee around 430 AM EDT.
Akron and Lake Fenton around 435 AM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Rankin, Wisner, Fenmore, Buena Vista Township,
Gera, Gilford and Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4379 8390 4369 8388 4362 8368 4374 8352
4379 8348 4387 8348 4288 8346 4287 8369
4281 8369 4279 8373 4281 8436 4347 8437
4347 8458 4365 8460
TIME...MOT...LOC 0743Z 267DEG 51KT 4362 8454 4288 8465
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DGThe Detroit radar (KDTX), 105 km away, was scanning. The volume nearest the first event began at 08:11 UTC.
9 thunderstorm wind. Local standard time, as filed.
Saginaw International Airport.
Numerous trees reported blown down in the area of Tittabawassee and Lawndale roads.
Bay County Central Dispatch reported numerous wires and trees down throughout the county. Just under 20 percent of the consumers energy customers lost power in Bay county.
Over a dozen trees reported blown down or snapped across northern Tuscola county.
Scattered trees reported down in western and central parts of Huron county. Some locations include: Sebewaing, Owendale, Filion, and Ubly.
An eight inch diameter tree limb was reported down.
Multiple trees reported down in Green Oak Township as well as in Hamburg.
Multiple trees reported down at the Walnut Creek Country Club.
Numerous trees were blown down, snapped, and uprooted in and around the Novi Town Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028871, 1028878, 1028877, 1028873, 1028872, 1028875, 1028874, 1028876, 1028895.